Missouri, 2016

Flash Flood in Missouri, July 3, 2016

July 3, 2016 · NWS LSX · 1 event in 1 county or zone

Several rounds of storms moved through Central Missouri between July 2nd and 3rd. Up to 7 inches of rain was reported over this area causing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Several rounds of storms moved through Central Missouri between July 2nd and 3rd. Up to 7 inches of rain was reported over this area causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 3, 3:17 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 3, 3:17 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
417 AM CDT SUN JUL 3 2016

.SHORT TERM...  (Through Late This Afternoon)
Issued at 417 AM CDT Sun Jul 3 2016

Busy weather day on tap for the region. The Flash Flood Watch will
remain as is thru today. Ongoing activity along and N of the 850mb
front has produced a band of heavy rain of 3-6 inches overnight that
extends from the N side of the KC metro to near COU where closer to
2-4 inches has fallen. The day will start with this E-W band of
mostly rain with some embedded thunder along and north of the I-70
corridor. This will continue to work E thru the mrng. Heavy rainfall
will contiue to be a threat as the convection will be efficient rain
producers...partly due to a band of PWATS near 2 inches that extends
along I-70. There should be a bit of a break...for at least a few
hrs behind this MCS before addtnl activity dvlps this aftn.

SFC warm front currently extends SE into AR from an area of low
pressure in cntrl KS. The low is fcst to track E along I-70 today.
This will allow the warm front to lift to near I-70 by this aftn as
well putting areas to the S in the warm sector. This will be a warm
moist unstable airmass characterized by Dps in the low/mid 70s which
will help generate SBCAPE values of 2000-3000 J/kg. Couple that with
0-6 km bulk shear of 30-40 kts and you set the stage for the
potential of SVR TSTMs...which is why SPC has locations along and S
of I-70 in a slight risk. Wind should be the greatest threat but
the tornado threat is not nil. Convection should initiate mid
afternoon. The threat for heavy rainfall should shift along and S of
I-70 for this next round of precip which will extend into tonight.

2%

.LONG TERM...  (Tonight through Saturday)
Issued at 417 AM CDT Sun Jul 3 2016

(The Rest of the Holiday Weekend:  Tonight - Independence Day/Monday)

Heavy rainfall/flash flooding event is underway across the CWA and
is expected to be continuing at the beginning of tonight in some
portions of the Watch area.

The general premise remains the same:  stream of upper level
disturbances in a relatively flat flow aloft intersecting a very
moist and moderately unstable atmospheric column with a surface
frontal boundary nearby as well.  The result will be waves of rain
and imbedded thunderstorms with very efficient rain processes thanks
to deep warm cloud layers and very high PW values thru the column.

The GFS H85-H7 moisture transport magnitude has done an excellent
job at where the heavy rain is most likely to be focused (despite
the missed location of its QPF) and would support the heaviest
rainfall to be focused near and just south of I-70 at the start of
this evening and then slowly sinking southward overnight and even
shows support for maintenance thru all of Monday morning.  This
leads to suggest that rainfall amounts forecasted for these areas
may not be heavy enough and will need to be monitored.

Such as it is, total rainfall amounts (adding in the up to 4-5" of
rainfall already realized in parts of central MO) could approach 7"
by the time it is done in parts of central MO, with 2 to 4" for much
of the rest of the I-70 corridor, and 1 to 3" elsewhere.  The FFA by
and large still looks valid, although the most northerly sections in
parts of northeast MO and west-central IL may be good candidates for
an early cancellation at some point.

Some severe wx potential will exist into this evening carrying over
from this afternoon with damaging winds the primary threat.

(Tuesday - Saturday)

Models continue to modestly develop a RIDGE into our region but
keeps us close enough to the main westerlies to also not maintain
any clear signal for drier wx.  Should continue to see an occasional
upper level focus for convection every day or two with a front
possibly dropping down in time for next weekend.  This results in
PoPs each day ranging from climo 20% to 40% when a clearer signal is
seen, with Tuesday the only dry day.

Of greater importance will be a return of heat with dewpoints on the
high side thanks to the recent anticipated rainfall, and could yield
several days in a row of 100+ heat index values each afternoon with
a couple breaking 105-110, but will also depend on how well
convection can stay away to allow for the heat.  Tuesday looks to be
a very warm day with max temps already returning into the low 90s
for many places...the dangerous heat/humidity combo begins on
Wednesday.

TES

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1133 PM CDT Sat Jul 2 2016

Showers and scattered thunderstorms will become more widespread
through the night with IFR and MVFR ceilings expected. There will
be a break in the showers and thunderstorms during the late
morning and afternoon. With the showers and thunderstorms, there
is the potential to produce heavy downpours and MVFR or possible
IFR ceilings and visibilities.

Specifics for KSTL: Showers are expect overnight into Sunday
morning. A few thunderstorms will also be possible during the day
on Sunday. Otherwise, most ceilings will be MVFR and low VFR. With
the showers and thunderstorms, there is the potential to produce
heavy downpours and MVFR or possible IFR ceilings and
visibilities.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Monday morning for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau
     MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint
     Charles MO-Saint Louis City MO-Saint Louis MO-Shelby MO-
     Warren MO-Washington MO.

IL...Flash Flood Watch through Monday morning for Adams IL-Bond IL-
     Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
     IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 3, 3:40 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
440 AM CDT SUN JUL 3 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
440 AM CDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS ROUNDS OF THUNDERSTORMS WILL CONTINUE ACROSS THE
REGION...SLOWLY SHIFTING TO THE SOUTH BY LATE TONIGHT. DURING
THIS PERIOD...THE GREATEST RISK OF HEAVY RAIN AND FLOODING IS
WITHIN 50 MILES NORTH AND SOUTH OF THE INTERSTATE 70 CORRIDOR
WHERE RAINFALL AMOUNTS OF 3 TO 7 INCHES ARE POSSIBLE. PLEASE
REFER TO THE FLASH FLOOD WATCH THAT IS IN EFFECT FOR FURTHER
INFORMATION.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...MAINLY FOR AREAS SOUTH OF INTERSTATE 70. THE PRIMARY
SEVERE THREAT WILL BE DAMAGING WINDS OF 60 MPH OR GREATER WITH
ISOLATED TORNADOES ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ON
MONDAY...MAINLY SOUTH AND EAST OF SAINT LOUIS...AS A COLD FRONT
PUSHES THROUGH.

HEAT INDEX VALUES BETWEEN 100 AND 108 DEGREES RETURN TO MUCH OF
THE AREA EACH AFTERNOON AND EARLY EVENING FROM WEDNESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF
2 INCHES OR ANY FLOODING...IF OBSERVED...TO THE NATIONAL WEATHER
SERVICE.

SEVERE WEATHER SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EARLY EVENING FOR AREAS NEAR AND SOUTH OF INTERSTATE 70.

TES

The radar

The Pleasant Hill radar (KEAX), 160 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Boone

When
July 3, 5:00 AM CST to 10:15 AM CST
Where
Boone County, 1.61 mi SSE of Harrisburg to 1.07 mi ESE of Rocheport
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.127, -92.462

Up to 7 inches of rain fell over two days in Boone County causing flash flooding. Numerous roads were flooded including U.S. Highway 40 near W. Cunningham Drive, Gillespie Bridge Road near Coats Lane, Strawn Road near Broadway, Brown School Road, and Twin Bridges on Route E.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655181.